INTRODUCTION: Digitalis is used for atrial fibrillation to reduce the ventricular rate and has narrow therapeuticwindow. Mortality associated with unrecognized digitalis intoxication is high and often unacknowledged.
CASE ILLUSTRATION:A86 years old male presented with fatigue since 1 day before admission. PMH of AF, HHD, CHF and CKD.PE: BP 90/60, HR: 48 bpm, RR: 20x/minute. ECG: AF SVR 40-50x/minute ‘reverse tick sign’ ST depression, LAD. Lab: Hyperkalemia andeGFR 22.92 mL/min. Previous echocardiography: Grade III diastolic dysfunction + LVH. IV hydration was given using normal saline 200 mL initially, insulin and glucose were administered to reduce potassium level.
DISCUSSION:Digitalis cause an increase in vagal activity and prolong conduction in the AV node, excessive effect in this patient cause reduced ventricular rate. ST-segment depression resembling a ‘reverse tick’ signified digitalis effect not necessarily toxicity. Digitalis toxicity can emerge even when the serum digitalis concentration is within the therapeutic range.The narrow therapeutic index of and pharmacokinetic changes associated with aging increases the risk of toxicity. The elimination of digitalis is mainly by renal clearance and is prolonged inCKD. This patient was an elderly and has eGFR of 22.92 mL/min, hence in high risk of digoxin toxicity.Ideally, digitalis Fab fragments is indicated for a K + level greater than 5 mmol/L.
CONCLUSION:Atrial fibrillation is the most common sustained arrhythmia and digoxin is widely used as rate control especially in those with heart failure.Digitalistoxicity is important to recognize and receive prompt treatment should toxicity arises.
Keywords:digitalis, digoxin, toxicity, atrial fibrillation